Welcome, Guest. Please login or register.
March 26, 2019, 09:35:51 pm

Login with username, password and session length


Members
  • Total Members: 34194
  • Latest: Ran
Stats
  • Total Posts: 742370
  • Total Topics: 61853
  • Online Today: 487
  • Online Ever: 1421
  • (August 13, 2016, 05:18:44 am)
Users Online
Users: 3
Guests: 307
Total: 310

Welcome


Welcome to the POZ Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Is it really lipodystrophy?  (Read 2249 times)

0 Members and 1 Guest are viewing this topic.

Offline cicero

  • Member
  • Posts: 75
Is it really lipodystrophy?
« on: August 13, 2016, 10:19:22 pm »
Hi,

The other day I was at my doctor for routine bloodwork and saw a brochure about visceral adipose tissue (VAT), which didn't say so but it is an ad for Egrifta.

I hadn't even thought about lipodystrophy. But being a little neurotic, I figured while I was with my doctor I might as well ask about it. I have always been tall and slim, but lately, probably even before I had HIV, I was putting on a little gut.

I have been positive for almost exactly three years. Been on Atripla the entire time, never missed a dose, and been undetectable for almost the entire time.

I was a little surprised how quickly my doctor thought it might be VAT after a quick feel of the stomach area. He said he could get started with the process of measurement, etc, to begin a lengthy approval process. Of course the thought of daily self-injections worries me so I told him I'd think about it.

It's been a week or so now, and I was trying to read up on VAT, lipodystrophy, etc. So of course I ran across information on the famous "buffalo hump". When I feel behind my neck, there is a bone-hard spot at the base of the neck and I'm worried this may be the start of lipodystrophy to that area as well.

Some sources say one of the components of Atripla can cause lipodystrophy. I also get for the past year or so this wierd weakness in my legs (comes and goes) that may be related to Atripla.  Before all this, my doctor said that many people are changing from Atripla to Complera because it has less side effects. I decided against changing since Atripla works (keeps me undetectable and CD4's okay). Also Complera has "depression" as a side effect and I don't need anything that exacerbates the non-clinical depression that can just come with being HIV+.

I know the default answer is "check with your doctor", which I am going to do. I'll make an appointment next week.  But I'm wondering if any of you have any insight, and if anyone on Atripla for this relatively short period of time (3 years) has has this side effect. Or if anyone has any thoughts on Complera.  Or if anyone has experience with reduced lipodystrophy from changing medications.

Thanks for any thoughts on the matter.
"How could this happen to lovely me?" -Jacqueline Susann

Offline frenchpat

  • Member
  • Posts: 519
  • Love your friends, don't eat them.
Re: Is it really lipodystrophy?
« Reply #1 on: August 14, 2016, 01:44:34 am »
Hi,

just two things:

That "bone hard" spot at the base of your neck is most probably...bone ie a vertebrae. In my experience the buffalo hump started as round softish spot that progressively enlarged and thickened over time.

Changing meds might revert some lipodystrophy. Not sure about your meds but for me stopping Zerit (an old drug) and moving to Kaletra stopped the fat loss in my legs and bum and over the years I have very slowly recovered some of that lost fat (but the hump stayed). Can't tell if that would happen with your meds. My companion has been on Atripla for 10 years with no lipo at all. Your mileage may vary as they say...

all the best

P.
People have the power - Patti Smith

Offline cicero

  • Member
  • Posts: 75
Re: Is it really lipodystrophy?
« Reply #2 on: August 14, 2016, 09:32:39 am »
Thanks for your reply frenchpat. I thought it was the older drugs that caused lipo issues and that us newbies have the luxury of not having these issues with the newer drugs, but I'm reading/learning this is not necessarily the case individual to individual.  I'm glad you are having some success with your fat loss over time.

I think (and hope) I'm just making something out of nothing regarding the neck area.  It's a bad mix to be a hypochondriac with also having a lot of stuff actually wrong with you.

The doctor also wants me to go on lipitor because my cholesterol is high. I don't have the best diet or get a ton of exercise, but I don't want to be on another pill, so I promised him I would try to reverse it by the time of our next three month appointment. So I'm going to return to the habit of using the eliptical machine every other day for 30 minutes in my company's gym, try to stick with it, and see if that makes a dent in the lipid panel as well as the belly fat. Also hopefully it will strengthen my legs to help the weakness issue which freaks me out.

Thanks for listening/reading.  This is really the only place I have to talk about this stuff.  My few friends who know my situation are supportive but just don't understand the ins and outs.
"How could this happen to lovely me?" -Jacqueline Susann

 


Terms of Membership for these forums
 

© 2019 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.